Indiana, 2009

Flooding in Indiana, March 17 to 25, 2009

March 17 to 25, 2009 · NWS IND · 2 events in 1 county or zone

River levels at the Red Skelton Bridge and Vincennes river gauges rose above flood stage on the 17th as a result of rainfall around the 10th of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

River levels at the Red Skelton Bridge and Vincennes river gauges rose above flood stage on the 17th as a result of rainfall around the 10th of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 17, 1:50 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 17, 1:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT TUE MAR 17 2009

.DISCUSSION...

VISSAT SHOWS CLR SKIES ACRS THE FA. TEMPS WERE IN THE LOW 70S WITH
DEWPTS IN THE LOW 40S AND WINDS WERE OUT OF THE SW AT 10-15 KTS. SFC
ANALYSIS SHOWS A WEAK SFC FNT STRETCHING FROM HUDSON BAY THRU WI AND
IA OUT TO THE OK PANHANDLE.

FORECAST FOCUS IS ON TIMING OF POPS WED/WED NIGHT WITH FROPA.

MODELS NOT SHOWING SIGNIFICANT DIFFERENCE IN UPR PATRN FOR SHORT
TERM BUT SOME TIMING DIFFERENCES. FOR TIMING ON PRECIP/FROPA WED WL
LEAN TOWARD FASTER GFS SINCE NAM IS A SLOW OUTLIER IN THE ENVELOPE
OF SOLNS AS INDICATED IN THE PMDHMD.

TONIGHT...SKIES WILL BE CLEAR MUCH OF THE NIGHT WITH PERHAPS SOME
CIRRUS COMING IN THE EARLY MORNING. GUIDANCE SIMILAR SO WL USE AN
AVG OF MAV/MET NUMBERS WHICH YIELDS LOWS IN THE UPR 40S.

WED/WED NT...FNT ARRIVES IN THE NW BY 15Z IF NOT BEFORE BASED ON THE
TIMING OF THE GFS. CENTRAL FA BY 18Z AND TO THE OHIO RVR BY 0Z. MOST
OF THE PRECIP APPEARS TO BE POST FRONTAL. WL RAMP UP POPS
ACCORDINGLY AND HAVE LOW CHC IN THE NW UNTIL 18Z. AFTER 18Z START
RAMPING UP AND BY 21Z HAVE LIKELY POPS ACRS THE NW HALF AND HIGH CHC
POPS C AND SLT IN THE FAR SE. OVRNIGHT HAVE LIKELY POPS ACRS THE C
BEFORE 6Z AND THEN STILL IN THE SE IN THE 6-12Z TIMEFRAME. MUCAPES
STILL PRETTY LOW /LOW 100S/ BUT ENUF TO KEEP ISOLATED THUNDER IN.
MOISTURE SIGNIFICANTLY LIMITED THO AND NO JET ACTION SO SHUD ONLY BE
ISOLATED GENERAL THUNDER AT WORST. PREFER THE WARMER GUIDANCE
NUMBERS OF THE NAM FOR HIGHS WED AS LAST FEW DAYS HIGHS HAVE
EXCEEDED GUIDANCE. WITH CLOUDS ARRIVING WITH THE FNT DO NOT SEE A
NEED TO RAISE THEM FROM THERE. WED NT USED AN AVG BUT WENT A LITTLE
CLOSER TO COOLER MAV NUMBERS AS THESE REFLECTED FROPA BETTER.

THU/THU NT...WEATHER WILL BE QUIET AS COLDER HIGH PRESSURE SPILLS
DOWN FROM THE NW. FOR TEMPS STUCK WITH COOLER GUIDANCE.

EXTENDED /FRI-TUE/...A LOT OF AGREEMENT IN THE MAIN UPR PATRN BEING
FAIRLY AMPLIFIED. SOME DISCREPANCY IN THE DETAILS OF LITTLE WEAK
S/WS MVING THRU THE FLOW. WITH THIS IN MIND WILL STICK CLOSE TO HPC
GUIDANCE WHICH EMPHASIZES A BLEND OF ENSEMBLE MEANS WHICH BUILDS THE
UPR RDG OVR THE ERN US. THIS KEEPS THE FCST DRY UNTIL MON NT/TUE
WHEN BOTH GFS AND ECMWF BRING IN SOME QPF.

&&

.AVIATION...18Z TAFS...

LOOK FOR VFR CONDS FOR THE NEXT 24 HOURS. BUFKIT SOUNDINGS SUGGEST
WINDS ATOP AND MIXING LAYER THIS AFTERNOON SHOULD LEAD TO GUSTS TO
AROUND 25KTS. THE GUSTS SHOULD END BY 02Z TONIGHT WITH VFR CONDS
STILL EXPECTED TONIGHT WITH SW WINDS BETWEEN 5 AND 8KTS.

CLOUDS WILL GRADUALLY INCREASE WITH CIGS LOWERING TOWARD 10KFT
BETWEEN 18Z AND 21Z WEDS. IT APPEARS THAT ANY PRECIP WEDS SHOULD
OCCUR BEHIND THE FRONT WHICH AT THIS TIME IS EXPECTED TO REMAIN
NORTH OF ALL SITES THROUGH 18Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...CP
AVIATION...CO
Hazardous weather outlook, Mar 17, 2:33 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 AM EDT TUE MAR 17 2009

INZ030-031-036>042-044-046>049-052>057-061>065-068>072-180745-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PARKE-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
333 AM EDT TUE MAR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE STORMS
ARE NOT EXPECTED. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT
FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-043-045-051-060-067-180745-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PUTNAM-VIGO-
SULLIVAN-KNOX-
333 AM EDT TUE MAR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE TIPPECANOE AND
WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE STORMS
ARE NOT EXPECTED. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT
FORMS.

FLOODING WILL CONTINUE ALONG THE WABASH AND TIPPECANOE RIVERS.
SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Knox

When
March 17, 4:45 PM EST to March 25, 9:00 AM EST
Where
Knox County, 3.85 mi W of Bruceville to 1.5 mi SW of Emison
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.740, -87.490

Flooding occurred along the Wabash River in and near Vincennes, IN. The river crested 2.68 feet above flood stage at the Vincennes (VCNI3) river gauge on March 20th with a reading of 18.68 feet. Flooding of this magnitude typically affects low lying agricultural land.

Flood, Knox

When
March 17, 9:00 PM EST to March 24, 6:45 PM EST
Where
Knox County, 3.85 mi W of Bruceville to 1.5 mi SW of Emison
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.740, -87.490

Flooding occurred along the Wabash River in and near Vincennes, IN. The river crested 2.6 feet above flood stage at the Red Skelton Bridge (VINI3) river gauge on March 20th with a reading of 20.1 feet. Flooding of this magnitude typically affects low lying agricultural land. River levels, and thus timing of flood, are estimated due to gauge malfunction.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157309, 157308.